A handful of patients in Johnson & Johnson’s Phase 3 COVID-19 clinical trial complained of tinnitus, or ringing in the ears.
The U.S. Vaccine Adverse Event Reporting System (VAERS) database cites 152 reports of tinnitus among 25,072 COVID-19 recipients of vaccines from Pfizer-BioNtech and Moderna. The database also has 11 reports of sudden hearing loss and 39 reports of hypoacusis (loss of hearing acuity).
A U.K. database cataloging adverse events related to AstraZeneca and Pfizer-BioNtech vaccines also lists a number of cases of tinnitus. In a summary of adverse reaction reports for the 54,180 recipients of the AstraZeneca vaccine from Jan. 1 to Feb. 28, there were 320 tinnitus reports. For the Pfizer-BioNTech vaccine, there were 196 tinnitus reports among 33,207 recipients in the same time frame.
At present, there is little data that could shed light on the possible connection between COVID-19 vaccines and tinnitus, although researchers have considered how COVID-19 itself can exacerbate the condition.
“I find anything that causes temporary inflammation, e.g. cold or flu-like symptoms can cause temporary tinnitus,” said Julian Cowan Hill, an author, therapist and manager of Quieten, an app to help tinnitus.
Stress from the pandemic itself may be at least partly to blame, Cowan Hill said. “I’ve worked with tinnitus sufferers for 20 years and definitely find a very strong link between stress, fear, anxiety, the fight-or-flight response and tinnitus,” he explained.
While there are a variety of potential triggers of the condition — ranging from hearing loss to head trauma to medicine side-effects, “often what keeps it going is fear and anxiety,” Cowan Hill said.
Filed Under: Infectious Disease